J. Thomas Beale

  • Professor Emeritus of Mathematics
External address: 231 Physics Bldg, Durham, NC 27708-0320
Internal office address: Box 90320, Durham, NC 27708-0320
Phone: (919) 660-2814
Office Hours: 

by appointment.

Research Areas and Keywords

Analysis
computation of singular and nearly singular integrals, motion of fluid interfaces, equations of incompressible flow, maximum norm estimates for finite difference methods, convergence of numerical methods for fluid flow
Computational Mathematics
boundary integral methods, computation of singular and nearly singular integrals, maximum norm estimates for finite difference methods, convergence of numerical methods for fluid flow
PDE & Dynamical Systems
boundary integral methods, motion of fluid interfaces, equations of incompressible flow, maximum norm estimates for finite difference methods, convergence of numerical methods for fluid flow
Physical Modeling
boundary integral methods, motion of fluid interfaces, equations of incompressible flow, convergence of numerical methods for fluid flow

Here are two recent papers:
J. T. Beale, W. Ying, and J. R. Wilson, A simple method for computing singular or nearly singular integrals on closed surfaces,  Comm. Comput. Phys. 20 (2016), 733-753 or  arxiv.org/abs/1508.00265
J. T. Beale, Uniform error estimates for Navier-Stokes flow with an exact moving boundary using the immersed interface method, SIAM J. Numer. Anal. 53 (2015), 2097-2111 or  arxiv.org/abs/1503.05810

Much of my work has to do with incompressible fluid flow, especially qualitative properties of solutions and behavior of numerical methods, using analytical tools of partial differential equations. My research of the last few years has the dual goals of designing numerical methods for problems with interfaces, especially moving interfaces in fluid flow, and the analysis of errors in computational methods of this type. We have developed a general method for the numerical computation of singular or nearly singular integrals, such as layer potentials on a curve or surface, evaluated at a point on the curve or surface or nearby, in work with M.-C. Lai, A. Layton, S. Tlupova, and W. Ying. After regularizing the integrand, a standard quadrature is used, and corrections are added which are determined analytically. Current work with coworkers is intended to make these methods more practical, especially in three dimensional simulations. Some projects (partly with Anita Layton) concern the design of numerical methods which combine finite difference methods with separate computations on interfaces. We developed a relatively simple approach for computing Navier-Stokes flow with an elastic interface. In analytical work we have derived estimates in maximum norm for elliptic (steady-state) and parabolic (diffusive) partial differential equations. For problems with interfaces, maximum norm estimates are more informative than the usual ones in the L^2 sense. More general estimates were proved by Michael Pruitt in his Ph.D. thesis.

Education & Training
  • Ph.D., Stanford University 1973

  • M.S., Stanford University 1969

  • B.S., California Institute of Technology 1967

Beale, JT, and Greengard, C. "Convergence of euler-stokes splitting of the navier-stokes equations." Communications on Pure and Applied Mathematics 47.8 (August 1994): 1083-1115. Full Text

Bourgeois, AJ, and Beale, JT. "Validity of the Quasigeostrophic Model for Large-Scale Flow in the Atmosphere and Ocean." SIAM Journal on Mathematical Analysis 25.4 (July 1994): 1023-1068. Full Text

Beale, JT, Hou, TY, Lowengrub, JS, and Shelley, MJ. "Spatial and temporal stability issues for interfacial flows with surface tension." Mathematical and Computer Modelling 20.10-11 (1994): 1-27.

Beale, JT, Hou, TY, and Lowengrub, JS. "Growth rates for the linearized motion of fluid interfaces away from equilibrium." Communications on Pure and Applied Mathematics 46.9 (October 1993): 1269-1301. Full Text

Beale, JT. "Exact solitary water waves with capillary ripples at infinity." Communications on Pure and Applied Mathematics 44.2 (March 1991): 211-257. Full Text

Beale, JT, and Schaeffer, DG. "Nonlinear behavior of model equations which are linearly ill-posed." Communications in Partial Differential Equations 13.4 (January 1988): 423-467. Full Text

Beale, JT. "Analysis of Vortex Methods for Incompressible Flow." JOURNAL OF STATISTICAL PHYSICS 44.5-6 (September 1986): 1009-1011.

Beale, JT. "Large-time behavior of discrete velocity boltzmann equations." Communications In Mathematical Physics 106.4 (1986): 659-678. Full Text

Beale, JT. "Large-time behavior of the Broadwell model of a discrete velocity gas." Communications in Mathematical Physics 102.2 (1985): 217-235. Full Text

Pages